Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 255, NWS Raleigh, NC

July 24, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 24, 2012, 2:24 PM EDT for 4 counties in North Carolina. It was in force for 66 min. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 2:24 PM EDT (18:24 UTC)
Expired
Jul 24, 2012, 3:30 PM EDT
In force
66 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:42 PM EDTTSTM WND DMG4 Wnw Liberty, NCLARGE TREE BLOCKING SANDY CREEK DRIVE
Jul 24, 2:45 PM EDTTSTM WND DMG4 Nw Snow Camp, NCMULTIPLE TREES DOWN
Jul 24, 2:50 PM EDTTSTM WND DMG3 W Snow Camp, NCSEVERAL TREES DOWN IN SOUTHWESTERN ALAMANCE COUNTY.
Jul 24, 2:50 PM EDTTSTM WND DMGLiberty, NCTREE DOWN ON PWERLINE IN LIBERTY. TIME ESTIMATED BY RADAR.
Jul 24, 2:53 PM EDTTSTM WND DMG6 Wsw Liberty, NCTREE BLOCKING OLD LIBERTY RD
Jul 24, 2:54 PM EDTTSTM WND DMG5 Wsw Liberty, NCMULTIPLE TREES DOWN IN THE VICINITY OF RAMSEUR JULIAN RD AND SANDY CREEK CHURCH RD.
Jul 24, 2:55 PM EDTTSTM WND DMG6 Sse Climax, NCTREES AND POWER LINES DOWN ON JESS HACKETT RD
Jul 24, 2:57 PM EDTTSTM WND DMG5 S Snow Camp, NCONE TREE DOWN ON SILER CITY SNOW CAMP ROAD
Jul 24, 2:58 PM EDTTSTM WND DMG12 S Graham, NCMULTIPLE TREES AND POWER LINES DOWN
Jul 24, 2:58 PM EDTTSTM WND DMG4 N Ramseur, NCTREE DOWN ACROSS RAMSEUR JULIAN ROAD
Jul 24, 3:03 PM EDTTSTM WND DMG7 Ene Siler City, NCONE TREE DOWN ON MOUNT VERNON HICKORY MOUNTAIN ROAD
Jul 24, 3:04 PM EDTTSTM WND DMG2 Ne Ramseur, NCTREE DOWN ACROSS NC HWY 49N
Jul 24, 3:04 PM EDTTSTM WND DMGRamseur, NCTREE DOWN ACROSS CHURCH STREET
Jul 24, 3:16 PM EDTTSTM WND DMG5 Ene Seagrove, NCTREE BLOCKING BOTH LANES ON FORK CREEK MILL ROAD
Jul 24, 3:20 PM EDTTSTM WND DMG4 Wnw Liberty, NCTREE BLOCKING NORTHBOUND LANE OF US HWY 421
Jul 24, 3:31 PM EDTTSTM WND DMG4 Nw Liberty, NCTREE DOWN ON TROY SMITH RD
Jul 24, 3:34 PM EDTTSTM WND DMGLiberty, NCTREE DOWN ON NORH SMITH ST AND VANCE AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS52 KRAH 241824
SVRRAH
NCC001-037-081-151-241930-
/O.NEW.KRAH.SV.W.0255.120724T1824Z-120724T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
224 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
  WESTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
  RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLIMAX...OR OVER RANDLEMAN...MOVING
  SOUTHEAST AT 30 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RAMSEUR...
  STALEY...
  SILER CITY...HASTY...
  GOLDSTON...

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 106 AND 129.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3594 8005 3606 7964 3606 7927 3591 7926
      3563 7912 3558 7920 3556 7920 3555 7922
      3557 7924 3554 7926 3554 7929 3555 7928
      3555 7930 3553 7932 3551 8006
TIME...MOT...LOC 1824Z 298DEG 24KT 3587 7974

$$

22
5 follow-up statements
490 
WWUS52 KRAH 241831
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT TUE JUL 24 2012

NCC001-037-081-151-241930-
/O.CON.KRAH.SV.W.0255.000000T0000Z-120724T1930Z/
ALAMANCE NC-CHATHAM NC-GUILFORD NC-RANDOLPH NC-
231 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR RANDOLPH...SOUTHERN GUILFORD...WESTERN CHATHAM AND SOUTHERN
ALAMANCE COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED NEAR 
CLIMAX AND RANDLEMAN...AND ALSO BETWEEN MCLEANSVILLE AND FOREST 
OAKS...MOVING SOUTHEAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ULAH...FRANKLINVILLE...
ALAMANCE...SEAGROVE...RAMSEUR...LIBERTY...STALEY...SWEPSONVILLE...
COLERIDGE...SNOW CAMP...SAXAPAHAW AND SILER CITY.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 106 AND 129.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 381.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3594 8005 3606 7964 3606 7927 3591 7926
      3563 7912 3558 7920 3556 7920 3555 7922
      3557 7924 3554 7926 3554 7929 3555 7928
      3555 7930 3553 7932 3551 8006
TIME...MOT...LOC 1829Z 297DEG 22KT 3586 7972

$$

22
778 
WWUS52 KRAH 241838
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT TUE JUL 24 2012

NCC001-037-081-151-241930-
/O.CON.KRAH.SV.W.0255.000000T0000Z-120724T1930Z/
ALAMANCE NC-CHATHAM NC-GUILFORD NC-RANDOLPH NC-
238 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR RANDOLPH...SOUTHERN GUILFORD...WESTERN CHATHAM AND SOUTHERN
ALAMANCE COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED BETWEEN 
CLIMAX AND LIBERTY...OR 10 MILES EAST OF RANDLEMAN...MOVING 
SOUTHEAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... RAMSEUR...ALAMANCE...
STALEY...COLERIDGE...SWEPSONVILLE...SNOW CAMP...SILER CITY...HASTY...
SAXAPAHAW...SUTPHIN...HARPERS CROSSROADS...GOLDSTON AND PITTSBORO.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 106 AND 129.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 381.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3594 8005 3606 7964 3606 7927 3591 7926
      3563 7912 3558 7920 3556 7920 3555 7922
      3557 7924 3554 7926 3554 7929 3555 7928
      3555 7930 3553 7932 3551 8006
TIME...MOT...LOC 1838Z 294DEG 25KT 3585 7961

$$

22
094 
WWUS52 KRAH 241843
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT TUE JUL 24 2012

NCC001-037-081-151-241930-
/O.CON.KRAH.SV.W.0255.000000T0000Z-120724T1930Z/
ALAMANCE NC-CHATHAM NC-GUILFORD NC-RANDOLPH NC-
243 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR RANDOLPH...SOUTHERN GUILFORD...WESTERN CHATHAM AND SOUTHERN
ALAMANCE COUNTIES...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
LIBERTY...OR 11 MILES NORTHWEST OF SILER CITY...MOVING EAST AT 35
MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ALAMANCE...STALEY...
COLERIDGE...SWEPSONVILLE...SNOW CAMP...HASTY...HARPERS CROSSROADS...
SUTPHIN...SAXAPAHAW...GOLDSTON AND PITTSBORO.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 106 AND 129.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 381.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3594 8005 3606 7964 3606 7927 3591 7926
      3563 7912 3558 7920 3556 7920 3555 7922
      3557 7924 3554 7926 3554 7929 3555 7928
      3555 7930 3553 7932 3551 8006
TIME...MOT...LOC 1843Z 287DEG 28KT 3585 7957

$$

22
056 
WWUS52 KRAH 241859
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT TUE JUL 24 2012

NCC081-241910-
/O.CAN.KRAH.SV.W.0255.000000T0000Z-120724T1930Z/
GUILFORD NC-
259 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GUILFORD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 113 AND 129.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3590 7965 3590 7955 3606 7954 3606 7927
      3589 7926 3563 7912 3558 7920 3556 7920
      3555 7922 3557 7922 3557 7924 3554 7926
      3555 7930 3553 7932 3551 8006
TIME...MOT...LOC 1900Z 287DEG 28KT 3581 7941

$$

NCC001-037-151-241930-
/O.CON.KRAH.SV.W.0255.000000T0000Z-120724T1930Z/
ALAMANCE NC-CHATHAM NC-RANDOLPH NC-
259 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN RANDOLPH...WESTERN CHATHAM AND SOUTHERN ALAMANCE
COUNTIES...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SNOW
CAMP...OR 7 MILES NORTH OF SILER CITY...MOVING EAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... HARPERS CROSSROADS...
SUTPHIN...SAXAPAHAW...GOLDSTON AND PITTSBORO.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 381.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3590 7965 3590 7955 3606 7954 3606 7927
      3589 7926 3563 7912 3558 7920 3556 7920
      3555 7922 3557 7922 3557 7924 3554 7926
      3555 7930 3553 7932 3551 8006
TIME...MOT...LOC 1900Z 287DEG 28KT 3581 7941

$$

22
814 
WWUS52 KRAH 241920
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT TUE JUL 24 2012

NCC151-241929-
/O.CAN.KRAH.SV.W.0255.000000T0000Z-120724T1930Z/
RANDOLPH NC-
320 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3589 7926 3563 7912 3558 7920 3556 7921
      3557 7924 3554 7926 3555 7930 3553 7932
      3552 7956 3579 7954 3606 7936 3606 7927
TIME...MOT...LOC 1919Z 287DEG 28KT 3577 7924

$$

NCC001-037-241930-
/O.CON.KRAH.SV.W.0255.000000T0000Z-120724T1930Z/
ALAMANCE NC-CHATHAM NC-
320 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WESTERN CHATHAM AND SOUTHEASTERN ALAMANCE COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF PITTSBORO...MOVING EAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...PITTSBORO.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 381.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3589 7926 3563 7912 3558 7920 3556 7921
      3557 7924 3554 7926 3555 7930 3553 7932
      3552 7956 3579 7954 3606 7936 3606 7927
TIME...MOT...LOC 1919Z 287DEG 28KT 3577 7924

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:25 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 24, 12:25 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1225 PM EDT TUE JUL 24 2012

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE MID ATLANTIC
REGION THROUGH WEDNESDAY...PRODUCING WIDSPREAD THUNDERSTORMS THIS
AFTERNOON AND EVENING...AND SCATTERED STORMS WEDNESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 1030 AM...

ACTIVE SEVERE WEATHER DAY EXPECTED TODAY.

..MORNING UPDATE..LITTLE CHANGE IN THE THINKING ON THE NATURE AND
COVERAGE OF CONVECTIVE ACTIVITY. INITIAL SHOWERS RACING SOUTHEAST
OUT OF WVA AT 35 MPH THIS MORNING WILL INTENSIFY AS THEY REACH THE
AREA AROUND 18Z...MOVING RAPIDLY ACROSS THE AREA IN THE FOLLOWING
4-5 HOUR TIME FRAME. THIS WOULD TAKE THE BULK OF THE THREAT OUT OF
THE AREA A LITTLE EARLIER THIS EVENING THAN THE ONGOING FORECAST.
HOWEVER...AT THIS POINT WILL ONLY BACK UP THE ARRIVAL TIME TO MATCH
THE EXTRAPOLATION ABOVE AND ADD GUSTY WINDS TO THE GRIDDED FORECAST
AS THETA-E DIFF IN THE MID LEVELS WILL EXCEED 35C AND PROGGED DCAPE
EXCEED 1000J/K.

PREVIOUS DISCUSSION...

NORTHWEST FLOW NEAR 20 KNOTS ALOFT OFF THE MOUNTAINS WILL AID
PRODUCTION OF A THICK INVERTED VEE DRY ADIABATIC SURFACE LAYER THIS
AFTERNOON FOR HIGH DOWNDRAFT CAPE POTENTIAL. EXPECT POTENTIAL ENERGY
TO EXCEED 2500 JOULES... AND PERHAPS EXCEED 3500 NEAR AND SOUTHEAST
OF HIGHWAY ONE. PRECIPITABLE WATERS NEAR TWO INCHES. BULK SHEAR UP
FROM MONDAY... TO 24 TO 29 KNOTS... SUSTAINING THUNDERSTORM UPDRAFT
CORES. VORTICITY MAXIMA CURRENTLY IN INDIANA FORECAST TO WEAKEN AS
IT APPROACHES... BUT SET OFF SHOWERS IN WEST VIRGINIA BY LATE
MORNING... AND DRIVE THESE SOUTHEAST INTO NORTHWEST NORTH CAROLINA
BY MID AFTERNOON. SURFACE TROUGH NEAR HIGHWAY ONE THIS AFTERNOON
SHOULD AID CONVECTION NEAR AND EAST OF THE TROUGH.

CURRENT THINKING IS POTENTIAL FOR SEVERE WEATHER HIGHEST ROUGHLY 2
TO 4 PM IN THE NORTHWEST AND 4 TO 8 PM ELSEWHERE AS STORMS SHIFT
SOUTHEAST. PRIMARY THREAT OF DAMAGING DOWNBURST WINDS... THOUGH THE
STRONGER STORMS WILL PRODUCE HAIL LARGER THAN ONE INCH. ADDITIONALLY
SEVERAL STORMS SHOULD BE FREQUENT LIGHTNING PRODUCERS... AND
RESIDENTS SHOULD BE PROMPT IN MOVING INDOORS AHEAD OF STORMS.

FLOOD THREAT OUTSIDE URBAN AREAS LOOKS SMALL GIVEN THE EXPECTED
MOVEMENT OF THESE STORMS.

HAVE TAKEN A TINY TRIM TO FULL SUN HIGH TEMPERATURES IN THE
NORTHWEST DUE TO POTENTIAL FOR THUNDERSTORM OUTFLOWS ARRIVING BEFORE
MAXIMUM HEATING. HOWEVER WITH THICKNESSES FORECAST TO PERHAPS EXCEED
1440 METERS AT GREENSBORO BY 18Z... TEMPERATURES ACROSS CENTRAL
NORTH CAROLINA SHOULD BE WARMER THAN MONDAY. MOSTLY MID 90S TODAY
WITH A VERY FEW UPPER 90S. DEWPOINTS FORECAST TO FALL TO 69 TO 71
THIS AFTERNOON AHEAD OF THUNDERSTORMS. HEAT INDICES BRIEFLY TO
104. NO HEAT ADVISORY.

FORECASTING MOST THUNDERSTORMS TO BE SOUTHEAST OF OUR AREA BY
SUNSET. A SHOWER OR THUNDERSTORM WILL BE A RISK INTO THE EARLY
MORNING HOURS... BUT ISOLATED. THE NORTH CAROLINA TROUGH WILL BE
DRAGGED SOUTHEAST TONIGHT BY ITS PARENT LOW EXITING THE MAINE
COAST TONIGHT. A BACK DOOR FRONT WILL SLIP SOUTH INTO NORTH
CAROLINA AFTER MIDNIGHT... BUT NO MORE THAN AN ISOLATED SHOWER
EXPECTED. WINDS WILL SHIFT TO NORTHWEST TO NORTH OVER PARTS OF THE
NORTH AND THIS WILL ALLOW TEMPERATURES TO APPROACH 70 IN THE
NORTHEAST... WITH MID 70S FORECAST FOR MOST OF THE SOUTH.

LOW LEVEL WINDS WEAKEN A BIT FOR WEDNESDAY AND SHIFT TOWARD THE WEST
BY MID AFTERNOON. NO FAITH IN ANY MODEL FORECAST OF SHORT WAVES IN
THIS NORTHWEST FLOW PATTERN. WILL LEAVE THE CURRENT RAIN CHANCES
INTACT... WITH CHANCES PERHAPS ONE IN FOUR NORTHEAST WHERE MID LEVEL
FLOW FORECAST TO BE DIVERGENT INTO THE AFTERNOON... AND ONE IN THREE
ELSEWHERE.

DOWNDRAFT CAPE FORECAST TO SIGNIFICANTLY LOWER WEDNESDAY THAN TODAY
WITH LOWER MIXING HEIGHTS. A BIT MORE UPPER LEVEL CLOUDINESS WILL
MUTE TEMPERATURES A BIT BUT OTHERWISE THE AIR MASS RELATIVELY
UNCHANGED FROM TUESDAY. WITH QUESTIONABLE SUPPORT ALOFT... THE
NUMBER OF SEVERE THUNDERSTORMS SHOULD DIMINISH FROM TUESDAY.
DAMAGING DOWNBURST WINDS THE PRIMARY THREAT. LIGHTNING POTENTIAL
WILL REDUCED FROM TUESDAY WITH LESS MID LEVEL POTENTIAL ENERGY
AVAILABLE. AN ISOLATED SHOWER OR STORM POSSIBLE IN THE MORNING WITH
MOST CONVECTION AFTER 2 OR 3 PM.

HIGH TEMPERATURES 89 NORTHWEST TO NEAR 95 SOUTHWEST.

UNLESS AIDED BY SUPPORT ALOFT... EXPECT CONVECTION TO END BEFORE
MIDNIGHT. OVERNIGHT LOW TEMPERATURES NEAR 71 NORTHEAST TO NEAR 75
EXTREME SOUTH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 1225 PM TUESDAY...

MIGRATORY LOW LEVEL RIDGING MOVING EAST ACROSS THE AREA WILL PRODUCE
SOUTHWEST TO WESTERLY FLOW AND INDUCE A HEAT RIDGE REFLECTED IN LOW
LEVEL THICKNESSES IN EXCESS OF 1440M AND H85 TEMPS 22-24C.
CORRESPONDING SURFACE HIGHS EXPECTED TO REACH UPPER 90S...
POTENTIALLY SOME VERY LOW TRIPLE DIGITS. THESE ARE BELOW RECORDS FOR
THE DATES...WITH THE EXCEPTION OF THU AT RDU. SEE CLIMATE SECTION
BELOW. HIGH INSTABILITY WITH NO FORCING MECHANISM WILL FAVOR
CLIMATOGICAL DIURNAL CONVECTION IN THE WESTERN PIEDMONT AND IN THE
COASTAL PLAIN DUE TO DIFFERENTIAL HEATING AND SEA BREEZE
PENETRATION...RESPECTIVELY.

TROF APPROACHING FROM THE WEST AND AN ASSOCIATED SURFACE FRONT WILL
APPROACH FROM THE NW FRIDAY. FRONTAL PASSAGE WILL BE AFTER MAX
HEATING FRIDAY...WITH HIGHS REACHING UPPER 90S...AGAIN WITH
POTENTIALLY A STRAY 100 DEGREE READING. WILL INCREASE THE CHANCE OF
SHOWERS LATER FRIDAY NIGHT DUE TO A LITTLE QUICKER FROPA AS DEPICTED
ON LATEST MODEL RUNS. MILD AND MUGGY WITH LOWS WITHIN A DEGREE OR
TWO OF MIDDLE 70S BOTH NIGHTS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 1225 PM TUESDAY...

MEDIUM RANGE NWP GUIDANCE IS IN GOOD AGREEMENT REGARDING THE GRADUAL
ESTABLISHMENT OF A MEAN TROUGH ALOFT OVER THE EAST COAST THIS
WEEKEND THROUGH EARLY NEXT WEEK. AS THIS TROF BECOMES
ESTABLISHED...THE SURFACE COLD FRONT EARLY THIS WEEKEND WILL PUSH
THROUGH CENTRAL NC ON SAT...WITH RELATIVELY COOLER/DRIER (AND MORE
STABLE) HIGH PRESSURE BUILDING ACROSS THE APPALACHIANS SUNDAY
THROUGH TUESDAY. WITH THE DRIER NORTHWEST FLOW REGIME IN
PLACE...ONLY SLIGHT CHANCE POPS EXPECTED SUNDAY AND MONDAY...WHILE A
POTENTIAL SHORT WAVE DIGGING INTO THE EAST COAST TROF WILL INCREASE
CHANCES ON TUESDAY.

HIGH TEMPERATURES WILL BE NEAR NORMAL...IN THE 90 TO 95 DEGREE RANGE
SATURDAY THROUGH MONDAY...POTENTIALLY A LITTLE COOLER TUESDAY IF WE
GET A REINFORCING SHORT WAVE DEEPENING THE MEAN TROF. PERSISTENCE
LOWS EXPECTED THROUGH THE PERIOD...BASICALLY 70 TO 74.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS OF 1230 PM...

THE MAIN AVIATION IMPACT THROUGH THE FIRST 6-9 HOURS OF THE TAFS
WILL BE STRONG WINDS AND REDUCED VSBY AND CIGS ASSOCIATED WITH A
LINE OF THUNDERSTORMS EXPECTED TO SWEEP ACROSS THE REGION. OUR
WESTERN PIEDMONT TAF SITES WILL BE AFFECTED BETWEEN 17-20Z...WHILE
OUR EASTERN EASTERN PIEDMONT AND COASTAL PLAIN TAF SITES AFFECTED
BETWEEN 20-24Z. OUTSIDE OF THIS ACTIVITY EXPECTED GENERALLY VFR
CONDITIONS WITH MID/HIGH CLOUDS.

MOSTLY MVFR FOG DEVELOPING LATE TONIGHT AS WINDS SUBSIDE. THEN A
DAILY THREAT FOR ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON AND EVENING HOURS WITH ASSOCIATED MVFR CEILINGS AND
VISIBILITY. THERE WILL BE POCKETS OF MVFR TO IFR FOG AND STRATUS
BETWEEN 5 AM AND 9 AM EACH MORNING.

&&

.CLIMATE...
THE FOLLOWING ARE THE RECORD HIGH TEMPERATURES FOR THE 26TH AND 27TH:

                  RDU            GSO             FAY
THU (26TH):   101 IN 2005    102 IN 1914      104 IN 1940
FRI (27TH):   104 IN 1940    104 IN 1914      106 IN 1940

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MLM
NEAR TERM...RLH
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...NMP
Hazardous weather outlook, Jul 24, 10:50 AM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT TUE JUL 24 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
418 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

... DAMAGING THUNDERSTORM WINDS EXPECTED THIS AFTERNOON...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EVENING. THERE WILL BE A SLIGHT CHANCE
FOR SEVERE THUNDERSTORMS AT ANY GIVEN LOCATION...WITH THE PRIMARY
THREAT BEING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. A STORM OR TWO
MAY PRODUCE HAIL IN EXCESS OF ONE INCH. ADDITIONALLY...FREQUENT TO
EXCESSIVE LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. RESIDENTS
SHOULD BE PROMPT TO MOVE INDOORS AHEAD OF ANY THUNDERSTORM.

THE PRIMARY WINDOW FOR SEVERE THUNDERSTORMS WILL BE 2 TO 4 PM IN THE
NORTHWEST PIEDMONT...WHICH INCLUDES AREAS FROM THE TRIAD TO THE
TRIANGLE...AND 4 TO 8 PM FURTHER EAST AND SOUTH.

HEAT INDICES MAY BRIEFLY APPROACH 105 DEGREES THIS AFTERNOON...
MAINLY EAST OF AN ALBEMARLE TO HENDERSON LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT TEMPERATURES IN THE MIDDLE 90S TO AROUND 100 DEGREES...WITH HEAT
INDEX VALUES BETWEEN 105 AND 109 DEGREES...ARE EXPECTED TO RETURN
FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Jul 24, 9:23 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
923 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     3 ENE ARCOLA            36.29N  77.94W
07/23/2012                   HALIFAX            NC   PUBLIC

            TREES DOWN BLOCKING DRIVE ON ARCOLA ROAD. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER RAH1200679

BLAES
Local storm report, Jul 24, 9:26 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
926 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     5 W NEW HILL            35.67N  78.99W
07/23/2012                   CHATHAM            NC   FIRE DEPT/RESCUE

            TREES DOWN IN THE LAKESIDE DRIVE AREA. TIME ESTIMATED
            BY RADAR.

&&

EVENT NUMBER RAH1200680

BLAES
Local storm report, Jul 24, 9:38 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
938 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 NNW MORRISVILLE       35.85N  78.84W
07/23/2012                   WAKE               NC   911 CALL CENTER

            TREE DOWN ON GRACE POINT ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER RAH1200681

BLAES
Local storm report, Jul 24, 10:00 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 SE JORDAN LAKE        35.71N  79.01W
07/23/2012                   CHATHAM            NC   PARK SERVICE

            SEVEN TREES BLOW DOWN IN THE LAKE JORDAN STATE
            RECREATION AREA. ONE TREE ON A POWERLINE. OTHERS
            SCATTERED ALONG ROADWAYS. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER RAH1200682

BLAES
Special weather statement, Jul 24, 1:56 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
156 PM EDT TUE JUL 24 2012

NCZ021>022-038-039-241845-
ALAMANCE-DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
156 PM EDT TUE JUL 24 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHWEST
PIEDMONT...INCLUDING RANDOLPH...GUILFORD...FORSYTH... AND DAVIDSON
COUNTIES...THROUGH 300 PM EDT...

AT 151 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN MOVING INTO THE NORTHWEST PIEDMONT. THESE SHOWERS
AND STORMS WERE BECOMING MORE NUMEROUS AND WERE MOVING SOUTHEAST AT
25 MPH. GUSTY WINDS UP TO 40 MPH MAY BE EXPECTED WITH STRONGER
STORMS. SOME LOCATIONS IMPACTED INCLUDE...WINSTON-SALEM...
CLEMMONS...HIGH POINT...GREENSBORO...THOMASVILLE...AND LEXINGTON

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3614 8044 3626 8045 3625 7952 3552 7956
      3550 8019 3558 8021 3568 8034 3571 8033
      3573 8045 3579 8048 3584 8049 3585 8039
      3589 8042 3589 8037 3596 8038 3606 8047
      3604 8050 3609 8052
TIME...MOT...LOC 1751Z 270DEG 22KT 3650 7975 3589 8053

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:07 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne83 min
Jul 23, 8:53 PM EDTAreal Flood AdvisoryRAHJohnston, Sampson, Wayne86 min
Jul 23, 11:07 PM EDTSpecial Weather StatementRAHWayne, Wilson53 min
Jul 24, 1:56 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph49 min
Jul 24, 2:31 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond, Stanly59 min
Jul 24, 2:55 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Orange50 min
Jul 24, 3:11 PM EDTSpecial Weather StatementRAHWake64 min
Jul 24, 3:11 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond64 min
Jul 24, 3:16 PM EDTSevere Thunderstorm WarningRAHDurham, Harnett, Wake63 min
Jul 24, 3:27 PM EDTSevere Thunderstorm WarningRAHLee, Montgomery, Moore, Richmond63 min
Jul 24, 3:34 PM EDTAreal Flood AdvisoryRAHWake54 min
Jul 24, 3:37 PM EDTSpecial Weather StatementRAHHalifax53 min
Jul 24, 3:46 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake47 min
Jul 24, 3:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Moore63 min
Jul 24, 4:11 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Sampson, Wayne, Wilson64 min
Jul 24, 4:16 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland59 min
Jul 24, 4:24 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond51 min
Jul 24, 4:28 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax47 min
Jul 24, 4:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson57 min
Jul 24, 4:34 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.